July 05, 2005

Identify neuroleptic malignant syndrome

Clinical Psychiatry Online, in this month's issue, highlights the uncommon, but deadly side effect of anti-psychotic medications called "NMS", or Neuroleptic malignant syndrome, which is a type of hypothermia (low body temperature) which can be halted immediately by discontinuation of the drug.

The journal article, (written for doctors, but probably understandable to most lay audiences) describes the diagnosis of the problem using the mnemonic "FEVER" (as a memory trigger).

According to this article, FEVER stands for:

Fever. Hyperthermia is often considered NMS’ hallmark and distinguishes it from other acute neuropsychiatric disorders.

Encephalopathy. Patients may abruptly and unexpectedly become confused, obtunded, and disoriented during early or prodomal NMS stages.

Vital sign instability. ...

Enzyme elevation.

Rigidity. Generalized muscle rigidity—frequently described as “lead-pipe” in the literature—is an early and easily identified clinical sign.

See Full Story: Identify neuroleptic malignant syndrome with FEVER


It is not often that I come across an article that addresses sexual health in older women. Recently, I read an exceptional article written by Linda D. Scott, RN, DNS, in Lifelines, the journal of the Association of Women’s Health, Obstetric and Neonatal Nurses (AWHONN), titled “Sexuality & Older Women.”
Women fifty and older are sometimes dismissed as sexual beings by the media, the public and even healthcare practitioners. In her article, Ms. Scott presented the following “Common Myths About Sexuality and Older Women”:

Posted by: bamleu at July 10, 2005 11:28 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required